Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Austin/San Antonio, TX

March 30, 2008Atascosa County, Bexar County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 30, 2008, 12:19 AM CDT for Atascosa County, Bexar County, Medina County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2008, 12:19 AM CDT (05:19 UTC)
Expired
Mar 30, 2008, 1:00 AM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Atascosa County, TX, Bexar County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 76 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 12:30 AM CDTHAIL 0.88Lytle, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 300519
SVREWX
TXC013-029-325-300600-
/O.NEW.KEWX.SV.W.0032.080330T0519Z-080330T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1219 AM CDT SUN MAR 30 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ATASCOSA COUNTY...
  SOUTHWESTERN BEXAR COUNTY...
  SOUTHEASTERN MEDINA COUNTY...

* UNTIL 100 AM CDT.

* AT 1218 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR LYTLE...OR 8 MILES NORTHEAST OF DEVINE...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LACOSTE BY 1225 AM CDT...
  SOMERSET BY 1250 AM CDT...
  8 MILES SOUTH OF LACKLAND AFB BY 100 AM CDT...

LAT...LON 2943 9851 2919 9843 2912 9888 2929 9894
TIME...MOT...LOC 0519Z 254DEG 15KT 2923 9881

$$
1 follow-up statement
000 
WWUS54 KEWX 300534
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1231 AM CDT SUN MAR 30 2008

TXC013-029-325-300600-
/O.CON.KEWX.SV.W.0032.000000T0000Z-080330T0600Z/
BEXAR TX-MEDINA TX-ATASCOSA TX-
1231 AM CDT SUN MAR 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN ATASCOSA...SOUTHEASTERN MEDINA AND SOUTHWESTERN
BEXAR COUNTIES...

AT 1230 AM CDT...RADAR CONTINUED TO SHOW AN AREA OF SHOWERS AND
THUNDERSTORMS OVER NORTHWEST ATASCOSA...SOUTHEAST MEDINA...AND
SOUTHWEST BEXAR COUNTIES...MOVING EAST AT 15 MPH. 

THESE SHOWERS AND THUNDERSTORMS WILL PRODUCE OCCASIONAL 
LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...STRONG WINDS...
AND HAIL UP TO NEAR THE SIZE OF A QUARTER.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDWAY BY 1245 AM CDT...
  MANGUS CORNER...SOMERSET AND MACDONA BY 1250 AM CDT...
  VON ORMY BY 1255 AM CDT...
  7 MILES SOUTH OF LACKLAND AFB...8 MILES WEST OF MITCHELL LAKE AND 8
  MILES NORTHWEST OF THELMA BY 100 AM CDT...

LAT...LON 2943 9851 2919 9843 2912 9888 2929 9894
TIME...MOT...LOC 0531Z 254DEG 15KT 2924 9875

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 9:59 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 29, 9:59 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 PM CDT SAT MAR 29 2008

.UPDATE...
SHOWED CHANCE OF SHOWERS OR THUNDERSTORMS IN THE NEXT FEW
HOURS ASSOCIATED WITH WEAK H7 TROF AND DIFFUSE BOUNDARY
OVER THE AREA. AFTER MIDNIGHT OR TOWARD THE EARLY MORNING
ON SUNDAY WILL SHOW LOW CHANCES OF SHOWERS...AS
INCREASING DEW POINTS CONTINUES...TRANSITIONING TO
LIGHT RAIN OR DRIZZLE WITH PATCHY FOG IN THE MORNING.
WILL CONTINUE MOSTLY CLOUDY FOR SUNDAY AFTERNOON WITH
A CHANCE OF SHOWERS OR THUNDERSTORMS OVER THE EAST PART
OF SOUTH CENTRAL TEXAS.

&&

.PREV DISCUSSION... /ISSUED 635 PM CDT SAT MAR 29 2008/

AVIATION...COMPLICATED TAF FORECAST FOR THE NEXT 24 HOURS. ISOLATED
LIGHT SHOWERS WILL BE POSSIBLE THIS EVENING NORTH OF THE STATIONARY
FRONT WITH MORE SIGNIFICANT THUNDERSTORMS POSSIBLE ALONG AND SOUTH
OF THE FRONT. WILL NOT MENTION PCPN IN THE TAFS ATTM DUE TO
ISOLATED COVERAGE OF SHOWERS AND WITH EXPECTED THUNDERSTORMS TO BE
SOUTH OF THE TAF SITES. VFR CONDITIONS PREVAIL AT THE I-35 TAF
SITES...WITH MVFR/IFR CONDITIONS AT KDRT. CONDITIONS WILL DETERIORATE
TO MVFR AFT 02Z...IFR AFTER 04Z WITH LIFR POSSIBLE BY 11Z. PATCHY
DRIZZLE WILL ALSO BE POSSIBLE DURING THE EARLY MORNING HOURS ON
SUNDAY.

PREV DISCUSSION... /ISSUED 316 PM CDT SAT MAR 29 2008/

DISCUSSION...
THE COLD FRONT IS ERODING RAPIDLY AND WILL BE REPLACED WITH A GULF
AIRMASS LATE THIS AFTERNOON AND EVENING...WITH DEWPOINT
TEMPERATURES CLIMBING UP INTO THE MID 60S TO NEAR 70. A FEW
SHOWERS HAVE DEVELOPED ALONG THE OLD FRONTAL BOUNDARY ACROSS OUR
SE COUNTIES AND ARE MOVING NORTH TOWARD INTERSTATE 10. AS
TEMPERATURES CONTINUE TO INCREASE THIS AFTERNOON TO NEAR OUR
TRIGGER TEMP (80)...WOULD NOT BE SURPRISED TO SEE A FEW
THUNDERSTORMS DEVELOP...ESPECIALLY GIVEN THE SHORTWAVE TROUGH
ALOFT CURRENTLY MOVING ENE OUT OF MEXICO INTO OUR AREA. CONVECTION
WILL DIMINISH THIS EVENING WITH LOSS OF HEATING. DRIZZLE AND
PATCHY FOG ARE LIKELY TONIGHT NEAR THE ESCARPMENT AND ACROSS THE
HILL COUNTRY AS LOW LEVEL MOISTURE ADVECTION CONTINUES AND
INTERACTION WITH THE TERRAIN (UPSLOPE) PRODUCES JUST ENOUGH LIFT.

AN UPPER LEVEL TROUGH IS FORECAST TO PUSH OUT OF THE ROCKIES ON
MONDAY...WITH THE WESTERLIES PUSHING A DRY LINE EAST INTO CENTRAL
TEXAS. CONVECTION IS LIKELY ALONG THE DRYLINE AS IT ENCOUNTERS A
MOISTURE-RICH GULF AIRMASS AND DAYTIME HEATING MONDAY AFTERNOON.
THE BEST SHOT AT PRECIP WILL BE ACROSS OUR NORTHERN COUNTIES. AT
THIS TIME...SEVERE THUNDERSTORMS ARE EXPECTED TO STAY NORTH OF OUR
AREA. A COLD FRONT IS FORECAST TO PUSH INTO OUR CWFA ON TUESDAY...
WITH A SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE BOUNDARY TUESDAY
AFTERNOON AND EVENING. THIS SCENARIO WILL BE SIMILAR TO
YESTERDAYS...WHEN THE CAPPING INVERSION WAS NOT BUSTED WITH THE
FROPA. ANOTHER UPPER LEVEL TROUGH IS FORECAST TO PUSH OUT OF THE
ROCKIES ON THURSDAY...PUSHING YET ANOTHER DRYLINE ACROSS TX AND
INTO OUR AREA...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ALONG AND
AHEAD OF THE BOUNDARY. ANOTHER...STRONGER COLD FRONT IS FORECAST
BY THE 12Z GFS TO PUSH THROUGH FRIDAY MORNING AND CLEAR-OUT CENTRAL
TEXAS THROUGH SATURDAY NIGHT. THIS IS A LOW-CONFIDENCE FORECAST
FOR FRIDAY AND NEXT SATURDAY GIVEN THAT THE 12Z ECMWF AND NOGAPS
DO NOT SHOW A CLEAN...OR STRONG FROPA.

TEMPS THIS CYCLE WILL GENERALLY BE ABOVE NORMAL...ESPECIALLY ON
THE MINS (+7 TO +15). OUR NUMBERS ARE FAIRLY CLOSE TO THE 12Z
GFSMOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  80  69  77  67 /  30  20  10  60  20
AUSTIN BERGSTROM INTL AIRPORT  64  80  69  78  62 /  30  20  10  50  20
DEL RIO INTL AIRPORT           66  84  70  87  64 /  -   -   10  20  -
SAN ANTONIO INTL AIRPORT       67  79  68  79  66 /  50  20  10  40  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/03/WR/11/13
Hazardous weather outlook, Mar 29, 5:43 AM CDT, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 AM CDT SAT MAR 29 2008

TXZ171>173-183>194-202>209-217>225-228-301045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
543 AM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 29, 10:08 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1008 PM CDT SAT MAR 29 2008

TXZ186>190-204>207-219>222-300415-
ATASCOSA-BANDERA-BEXAR-BLANCO-COMAL-FRIO-GILLESPIE-GUADALUPE-KARNES-
KENDALL-KERR-MEDINA-WILSON-
1008 PM CDT SAT MAR 29 2008

...SCATTERED SHOWERS OR THUNDERSTORMS FOR THE NEXT FEW HOURS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THE NEXT FEW HOURS
OVER PARTS OF ATASCOSA...BANDERA...BEXAR...BLANCO...COMAL...FRIO...
GILLESPIE...GUADALUPE...KARNES...KENDALL...KERR...MEDINA AND WILSON
COUNTIES.

SHOWERS AND THUNDERSTORMS WILL MOVE EAST AND NORTHEAST AT 20 MPH.

OCCASIONAL LIGHTNING...BRIEF PERIODS OF MODERATE TO HEAVY RAIN...
AND WIND GUSTS OF 20 TO 40 MPH IS EXPECTED IN OR NEAR THE
THUNDERSTORMS.  IN ADDITION...SOME OF THE STORMS FROM EASTERN
ATASCOSA COUNTY TO PARTS OF WILSON AND KARNES COUNTIES COULD
PRODUCE BRIEF PERIODS OF PEA SIZE HAIL.
Local storm report, Mar 29, 10:24 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1024 PM CDT SAT MAR 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             JOURDANTON              28.91N 98.54W
03/29/2008  E1.75 INCH       ATASCOSA           TX   UNKNOWN

&&

CRS
Special weather statement, Mar 29, 11:04 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1104 PM CDT SAT MAR 29 2008

TXZ186>191-204>207-219>221-300600-
ATASCOSA-BANDERA-BEXAR-BLANCO-COMAL-FRIO-GILLESPIE-GUADALUPE-HAYS-
KENDALL-KERR-MEDINA-WILSON-
1104 PM CDT SAT MAR 29 2008

...SCATTERED SHOWERS OR THUNDERSTORMS FOR THE NEXT FEW HOURS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH
THE NEXT FEW HOURS OVER PARTS OF ATASCOSA...BANDERA...BEXAR...
BLANCO...COMAL...FRIO...GILLESPIE...GUADALUPE...HAYS...KENDALL...
KERR...MEDINA AND WILSON COUNTIES.

OCCASIONAL LIGHTNING...BRIEF PERIODS OF MODERATE TO HEAVY RAIN...
AND WIND GUSTS OF 20 TO 40 MPH IS EXPECTED IN OR NEAR THE
THUNDERSTORMS.
Local storm report, Mar 29, 11:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1136 PM CDT SAT MAR 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             CHRISTINE               28.79N 98.50W
03/29/2008  E0.88 INCH       ATASCOSA           TX   CO-OP OBSERVER

0920 PM     HAIL             JOURDANTON              28.91N 98.54W
03/29/2008  M0.88 INCH       ATASCOSA           TX   CO-OP OBSERVER

&&

RUNEWX
Local storm report, Mar 29, 11:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 PM CDT SAT MAR 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HEAVY RAIN       JOURDANTON              28.91N 98.54W
03/29/2008  E0.00 INCH       ATASCOSA           TX   LAW ENFORCEMENT

            MINOR FLOODING ALONG SPUR 162

0920 PM     HEAVY RAIN       JOURDANTON              28.91N 98.54W
03/29/2008  E0.00 INCH       ATASCOSA           TX   LAW ENFORCEMENT

            MINOR FLOODING ON HWY 97

0920 PM     HEAVY RAIN       JOURDANTON              28.91N 98.54W
03/29/2008  E0.00 INCH       ATASCOSA           TX   LAW ENFORCEMENT

            MINOR FLOODING ON HWY 16

0927 PM     HAIL             JOURDANTON              28.91N 98.54W
03/29/2008  E1.00 INCH       ATASCOSA           TX   LAW ENFORCEMENT

            ATASCOSA SO DISPATCH

&&

RUNEWX
Local storm report, Mar 30, 12:00 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1200 AM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       JOURDANTON              28.91N 98.54W
03/29/2008  M3.38 INCH       ATASCOSA           TX   CO-OP OBSERVER

            UNKNOWN DURATION OF EVENT

&&

RUNEWX

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:50 PM CDTSevere Thunderstorm WarningEWXAtascosa40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.